24 Hours Emergency
Call Today 022-25265730 / 31
Plot No 425, 10th Road, Chembur East, Mumbai - 400071
Open Hours
24/7 Hours Open clock

Overconsumption of painkillers can lead to stomach ulcers

Gastric or stomach ulcers are open sores that develop on the lining of the stomach. Non-Steroidal anti-inflammatory drugs (NSAIDs) are commonly prescribed or non- prescribed medications that are consumed for minor aches and pains. Aspirin or crocin is a good example of NSAIDs.  The major side effects of NSAIDs are felt on the stomach and bowels, mainly gastrointestinal system.   Patients who have been on long-term treatment with NSAIDs develop a peptic ulcer, which is an ulcer of the stomach or duodenum. Therefore, they are at a risk of developing serious complications such as bleeding or perforation of the stomach. 

A prior history of ulcers is the most important predictor of NSAID-induced ulcers.  People with heart diseases who have been on aspirin for prevention of heart attacks are further at a risk and this increases the risk of bleeding ulcers doubled. People over the age of 65 years are at a greater risk.

Moreover, NSAIDs reduce the production of hormone prostaglandin, whose role is to increase the production of gastric mucus and substances that neutralise the stomach acid. Due to the lack of enough prostaglandin, the stomach lining becomes vulnerable to damage from stomach acid, increasing the risk of inflammation and thereby giving room for ulcers to develop.

Piroxicam and Ketorolac, which are members of a class of NSAIDs, are the highest ulcer causing drugs. They both cause a wide range of side effects and expose the stomach to the risk of ulcers and bleeding.  There are various medications which can lower the risk, including drugs called Proton Pump Inhibitors and H2 Blockers. Also, various home remedies and healthy foods can be adopted to reduce the effects. Surgery can be suggested in the most extreme cases.